News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Diahrrea,vomiting(no nausea)sweet rotten odor(pores/breath)


 Corinna DeRouen - Thu Oct 16, 2008 11:17 am

For over a week my husband who suffers from acid reflux has had diahrrea - 4-5 times a day, vomits with no warning nausea, burping, no appetite.
He has soiled himself whle asleep a couple times. There is an odor, sweet, rotten & foul, to his gas, feces, can smell it on his breath and from his pores.
He has survived renal cancer (5 yrs ago) and is diabetic. Has seen a doctor who said something about intestine paralysis...what is this, how is it treated, prognosis?, do you concur?
 John Kenyon, CNA - Thu Oct 16, 2008 9:07 pm

User avatar Hello -

First, does your husband monitor his blood glucose levels regularly? I would hope so, especially since these symptoms have arisen. If so, could you pass along a typical number?

Second, with diabetes, gastroparesis (paralysis of the stomach) sometimes accompanied by intestinal paralysis may be seen as a complication of long-term diabetes because of the tendency of the disease to damage nerves, both sensory and autonomic. The autonomic nervous system, which helps the intestines to process and digest, can become dysfunctional, resulting in faulty digestion, with all the symptoms you have listed.

The odor, sweet, sometimes like fingernail polish remover or rotten apples, is frequently encountered with diabetic acidosis. This is a very serious sign if it correlates with unusually high serum glucose levels. If the glucose levels are within acceptable limits then there may be something else going on, and I would hope your husband would have been (or will soon be) seen again by his doctor, to come up with a treatment plan. There are dietary changes, medications and other possible therapies to treat this, as well as sometimes the need to change or discontinue certain other medications which may be helping to enable the problem.

It is important, both for the comfort and peace of mind of the patient, and sometimes for his basic well-being, that he be fully evaluated and the appropriate medical management be started.

I hope your husband's doctor will be taking the appropriate steps to manage this problem, and soon.

Best of luck to you both. Please follow up here as needed.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here